/publications/issue/2006/2006-04/2006-04-5454

caseSTUDIES

Author: caseSTUDIES

CASEONE: EN, a 45-year-old man with a long history of depression, presents to XYZ Pharmacy on a Sunday afternoon. Although he is well-known by the pharmacist who regularly works at the pharmacy, the pharmacist and the technician working this weekend do not recognize him.

EN places a bottle of St. John's wort on the counter. He explains to the technician that he has heard from friends that this product will help "lift his spirits." He asks the technician if this is true. Noticing that the pharmacist is busy helping another patient in the cough-and-cold aisle, the technician explains that she is not the pharmacist, but if he would like to wait a moment, the pharmacist will be right back. The technician continues to say that her mother uses St. John's wort and that "she swears by it and says she would not be able to get through the day without it." EN decides that the technician's statement is enough to convince him, so he purchases the bottle.

Two days later, EN returns to the pharmacy to purchase an OTC sleep aid. When he approaches the counter, the pharmacist, recognizing EN and assuming he is there to pick up his prescription, grabs the prescription bag. The prescription is for venlafaxine XR. EN quickly explains that he will not need the prescription because he has decided to stop taking "those chemicals," and he has switched himself to a "natural, safe product." He says that he only came to purchase something to help him sleep better because he is having "crazy dreams."

Upon further discussion, the pharmacist learns that EN's doctor is unaware of this medication change. The pharmacist also learns that, along with vivid dreams, EN is experiencing dysphoria and paresthesias. EN believes these problems are due to stress in his life.

Should the pharmacist be convinced that the dreams, dysphoria, and paresthesias are due to stress? Or are they due to some other factor, such as the sudden discontinuation of venlafaxine or the recent initiation of St. John's wort?


CASE TWO: KW, a 28-year-old woman who works as a horticulturist in southern New England, presents to the walk-in clinic complaining of joint pain, muscle aches, low-grade fever, stiff neck, fatigue, and feeling as though she has the "flu," even though it is the middle of the summer. Although she is 5 months pregnant, KW says that she cannot imagine that these symptoms are due to her pregnancy since she never had problems with her first pregnancy. While KW is explaining her symptoms, the medical resident notices that she has a large red circular area on her left leg.

After a complete examination and blood work, the medical resident diagnoses KW with Lyme disease. He wants to start her on an antibiotic but has a limited supply in his medicine cabinet. Unfortunately, the only pharmacy in town is closed for the evening, so the medical resident calls a friend who is a pharmacist. He asks him which of the antibiotics in his medicine cabinet would be safe for a pregnant woman but effective for treating early, uncomplicated Lyme disease. He explains to his friend that he has the following antibiotics:

Which antibiotic, at what dose, and for how long, should the pharmacist suggest?

Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.

Click Here For The Answer -----------> [-]

CASE ONE: Rapid discontinuation of venlafaxine, a serotonergic and norepinephrine reuptake inhibitor, is associated with vivid dreams, dysphoria, and paresthesias. Its short half-life makes the timeline appropriate. Although stress and St. John's wort can induce adverse effects, the timeline and symptoms are more likely with venlafaxine withdrawal than these factors.

CASETWO: The pharmacist should recommend amoxicillin 500-mg capsules, the drug of choice in women who are pregnant or breastfeeding. The recommended dosage is 500 mg 3 times daily for 20 to 30 days. For patients who are not pregnant or breastfeeding, doxycycline 100 mg twice daily for 20 to 30 days would be an option.